I completed fifteen radiation treatments to the prostate on Wed., April 20.

My prostate couldn't be removed, because of invading the bladder and against the rectum wall when I was diagnosed three years ago, and I already had mets to the spine, sacrum and "innumerable" pelvic lymph glands.      The prostate tumor had grown so large that it was partially blocking both ureters and bladder outlet, as well.

Although about three years of hormone therapy had shrunk the prostate and lymph glands, the prostate tumor began growing again recently, and is causing me excruciating pain, even more than the other bone metastases.     My radiation oncologist characterized my prostate as being "the size of an apple."     Ouch! no wonder it hurts so much, as there's so much "plumbing" down there in the pelvis.

And I already have a lot of fatigue from the Xtandi and other meds, to commute every weekday for radiation, dress and undress, and also the effects of the radiation all combine to really hit me with even more fatigue than usual.       I'm not complaining, I just intend to be informative.

Finally, I've experienced the first results from the radiation yesterday, with my urine stream being stronger and straighter than it's been in a very long time.    It's disconcerting to have the urine exit my body at odd angles, as many of the guys here already know.     The pain is still there, but I expect it to diminish any time now.

Dealing with the fatigue has become more difficult.      My doctor prescribed Ritalin for "cancer-related fatigue," and it's only moderately helpful.      But it is a balancing act to conserve energy for the necessities of daily living, while getting exercise to maintain muscle strength and stamina.      

For those of you experiencing fatigue from medications and treatments, sometimes medication can help, and sometimes it's simply necessary to "power through" the fatigue.       I find that it becomes a little easier, once I get up and moving during the worst episodes, when the exhaustion is almost overwhelming.      

The Xtandi has given me a lot of fatigue, along with other side effects, and insomnia, and now with the added effects of the radiation, I seldom have to take Ambien to get to sleep now.      

And while I've experienced a lot of fatigue and other side effects, it's been well worth it, since it has mostly kept my metastases under control (except for the prostate) and I remain convinced that it has extended my survival.        I don't know what's next, when the Xtandi finally stops being effective, but I continue to fight, and while the fatigue and other side effects are unpleasant, they're tolerable.


8 Replies

  • Prayers for you always

  • Thank you, Chuck.      It's not too bad, and once the radiation is finished, I hope to feel a lot better.

  • Do get some Astrogalus 8 which helps boost the immune system. Currently I'm using Astraforte supplied by Thompson's which has several other active ingredients that help ... It won't interfere with any other meds so please give it a try ... About $30 (Au) for 80 tabs and take 3 a day divided doses.

    Cheers and Best Wishes


  • Thinking about and asking about what's next is what you might want to do now...so when the meds stop working you have a plan. I'm in the same boat as you and that's what I'm about doing right now.

  • A psychiatrist who is part of my oncologist's treatment team prescribed Adderall (amphetamine and dextroamphetamine) for really bad fatigue I was having.  The drug is mildly controversial in that it (like all amphetamines) can be abused.  In my case, it has allowed me to get through days I would otherwise have spent in the sack.  Talk to your doctor about it.  It is also prescribed for narcolepsy and ADHD.

  • I won't take any antidepressants, nor will I see any psychiatrist.         I also have a psychologist as a part of my oncology team, and I get more from talking to him than from any antidepressant.   (they never worked on me, and I've had major depression all of my life).     No antidepressant worked, but I took Wellbutrin for a number of years, until the prostate cancer;

    On looking at the side effects of bupropion, down low on the list is "prostate problems," and I most certainly had prostate problems-----I cannot directly attribute bupropion to my prostate cancer, but conversely, it didn't help at all.   I stopped taking it cold turkey and fired the psychiatrist.       The Ritalin that I've been prescribed is also for narcolepsy and ADHD, as well as being for "cancer-related fatigue."     It's also an amphetamine.    I'm very careful how I use it---only when I have to go out for appointments, and some days I don't take it at all.        I dislike having to take any addictive drugs, like the painkillers which are essential to my life now.


  • This disease often forces us into tough choices.  My understanding about pain relievers (at least morphine) is that as long as it is subduing real pain, it won't cause addiction.  Don't take that as medical advice, but you might want to check it out with your doc.  For me, the pain relief is the important part.  If addiction rears its ugly head, I'll deal with it when I am not hobbled by the pain.

  • I never experienced any effects, such as a "high," or euphoria from the morphine or Dilaudid---my palliative nurse said that it's good, because the drugs are going to the pain receptors.        And I did think it odd that, after being on Morphine and Dilaudid for an extended time, if I happen to miss or skip doses, there are no signs of a drug withdrawal.        So what you've written makes sense to me---I don't feel any craving for the drugs, nor for an increase in doses unless the pain increases.

    Even though my uro offered stronger painkillers for about the first year of treatment, I refused, as I never liked the idea of taking addictive drugs.

    And the doctors get a little upset if I mention the word "addictive," and they've all said that, no, you're not addicted, you have a drug dependency out of necessity.

    My doctors put me on palliative care---they didn't offer me a choice---they saw the pain that I was experiencing,and I didn't argue with the palliative care, which is pain management.     It seemed like a defeat or setback at the time, but it was necessary with the pain from the bone mets and arthritis.


You may also like...